I am a 46-year-old male with a slowly deteriorating problem. Over the last 8 months I have developed non-stop muscle pain and weakness in my lower extremities, hands and forearms. The pain in my legs is constant and varies in intensity to the point were I cannot walk without painkillers. I am 75 lbs overweight with high cholesterol, hypertension (controlled from onset), and GERD.
At first my internist thought I was having a bad reaction to the cholesterol drug Lipitor and removed me from it (3 months ago). This had no effect. He has begun extensive blood test and MRI of my lumbar spine and an EMG. My sugar is normal and been tested several times.
So far the test only reveal very low testosterone but my PSA was normal and even very low. At present my internist seems very confused and concerned. I have read that very low testosterone causes a lot of problems for a man my age and some of which are related to muscle issues. I also know that very low testosterone is sometimes caused by pituitary gland problems at my age. To date my doctor has made no mention of pituitary gland issues or concerns.
My question is this. Do you think I am correct in being concerned about testosterone/pituitary gland or do you think we are missing something and the answer lies somewhere else?
This is a scary scenario and fear the loss of the use of my legs.
You have clearly had a pretty comprehensive evaluation, ruling out major neurological damage.
It is true that abnormalities in the testosterone level can uncommonly lead to muscle symptoms. A referral to an endocrinologist can be considered to treat this.
If this avenue is non-revealing, you can consider a neurological referral for more specialized testing of the muscle weakness. Obtaining blood tests for aldolase levels as well as a possible muscle biopsy can rule out more specialized disease like myositis.
These options can be discussed with your personal physician.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.